What Are the Side Effects of Strattera?

  • Medical Author:
    Dennis S. Phillips, MD

    Dr. Phillips received his bachelor's degree in Psychology from Stanford University. After graduating from medical school at the University of Southern California, he completed his residency training and served as Chief Pediatric Resident at UCLA- Harbor General Hospital in Los Angeles.

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

My 8-year-old son has ADHD and has been prescribed Strattera. What are the side effects of this drug? Is it safe for him to take this?

Doctor's response

Strattera is a one of the newer medications used for patients with ADHD. Nevertheless, it has been around long enough that doctors are feeling comfortable about its use. It is marketed as a "non-stimulant" drug. Its method of action makes more of the brain's own naturally occurring "stimulant" chemical messenger (a neurotransmitter called "norepinephrine") available to work on the surface of the brain cells. It is, therefore, no surprise that Strattera's side effects are very similar to the other "stimulant" medications. But for some patients, Strattera may definitely offer some advantages over these other medications, and it has taken its place as one of the leaders of the medications used as a part of the multipronged approach in helping those with ADHD.

Strattera's most common side effects are stomach upset (including nausea, vomiting, dyspepsia or indigestion, appetite decrease, fatigue, and mood swings). Your child's growth should be closely monitored the entire time that he is on the medication. Very rarely, liver injury can occur while on Strattera.

In discussing any drug and its safety in your child, we (parents and doctors) must weigh the "risks verses the benefits." This is where ongoing communication between you, your child, his teachers, and your doctor is critical to help you to understand the potential "risks" and to appreciate the "benefits" of his medication.

Quick GuideADHD Symptoms in Children

ADHD Symptoms in Children

Medically reviewed by Margaret Walsh, MD; American Board of Pediatrics

REFERENCE:

"Attention deficit hyperactivity disorder in children and adolescents: Treatment with medications"
UpToDate.com

Subscribe to MedicineNet's Children's Health & Parenting Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.


Last Editorial Review: 6/8/2017

Health Solutions From Our Sponsors